Tornadoes · United States · Georgia · 2015

EF0 tornado, Elpino, Georgia, November 1, 2015

This EF0 tornado ran 0.1 miles across Grady County on November 1, 2015, touching down at 3:45 PM EST and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
November 1, 2015
Touchdown
3:45 PM EST (20:45 UTC)
Lifted
3:46 PM EST (20:46 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Grady County
Touchdown point
30.986, -84.231
Lift-off point
30.987, -84.231
Record number
1511011445-01

The damage survey

2 damage points were recorded along this path by NWS TAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.

  • Minor damage to roof of single-wide mobile home.
  • Several pine tree uprooted or snapped. Many other trees undamaged in immediate area. Minimal damage to nearby structures suggest sub-EF1 damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front moved into the tri-state area with heavy rainfall and some severe weather. In southern Georgia, there were 4 EF0 tornadoes confirmed with minor damage reported.

A brief tornado touched down near the intersection of Pine Level and Ridge Road in northern Grady county. The primary damage was to pine trees with minor roof damage to a mobile home. Law enforcement witnessed the tornado. This tornado was rated EF0 with max winds around 75 mph. Damage cost was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Nov 1, 10:41 AM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 1, 10:41 AM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 AM EST SUN NOV 1 2015

.Update...

As expected the line of storms that was across our western zones
earlier this morning has moved eastward showing a decreasing trend
in coverage and intensity. We do expect regeneration of convection
this afternoon with the most concentrated area focused across the
Florida Panhandle and the SE corner of Alabama. This morning's
KTAE sounding was very moist and saturated up to around 725 mb
with a PW of 2.03" This is 100% above normal for November 1st. The
greatest threat for the remainder of the day and tonight will be
heavy rainfall and will monitor trends for possible flash flood
watch. A few strong to briefly severe thunderstorms and an
isolated tornado is also possible. Grids and zones were updated to
bump up PoPs just a bit.

.Prev Discussion [628 AM EDT]...

The overnight analysis shows a broad upper level trough centered
over Texas and upper level ridging centered over south Florida
with deep layer southwest flow in between advecting an
unseasonably moist air mass northeastward. There are weak upper
level shortwaves embedded within the southwest flow with one such
disturbance affecting the area currently with an area of heavy
rain and occasional thunder moving through portions of southeast
Alabama. Given the very moist air mass, rainfall rates have been
high, but so far the line has remained progressive enough to
prevent a flash flood threat. In terms of severe weather so far,
although there has been occasional rotation noted, limited
instability ahead of the line has also prevented any severe
weather so far.

As we head through the day, this initial line of storms is
expected to slow down its eastward progress but also gradually
weaken. Given the very high precipitable water values in place
we'll need to keep a close eye on rainfall rates as the line
eventually slows down. There may be a brief window of opportunity
for some localized flooding this morning in southeast Alabama, but
at this time we feel the threat is localized enough and the chance
small enough to not issue a flash flood watch for now.

Heading into tonight, as the main upper level trough moves closer,
another round of convection is expected to affect the western
portions of the area, and some additional locally heavy rainfall
amounts are possible. Depending on how much rain falls today, the
need for a watch tonight will be revisited again this afternoon.

.Short Term [Tonight Through Tuesday]...
The upper low will open into a short wave and gradually weaken as
it lifts northeastward on Monday. The surface low will follow
similar trends which means cold frontal passage will be quite
sluggish. In fact, the front looks to stall over our eastern zones
by Monday evening. While most of the kinematics will be weakening
on Monday, there is still a small chance that there will be enough
shear left to to produce isolated strong storms during at least
the first part of the day as low level moisture and instability
will still be present ahead of the front. PoPs will be in the
likely to categorical range Monday for most zones, tapering to
chance from Valdosta across the eastern Big Bend. Pops will then
taper down for the overnight, but remain in the slight to low end
chance range into Tuesday for all but our western zones, which
should be safely behind the front in the drier air. Temps will
remain well above normal this period with morning lows dropping
off a bit behind the front.&&

.Prev Discussion [628 AM EST]...

.Short Term [Tonight Through Tuesday]...
The upper low will open into a short wave and gradually weaken as
it lifts northeastward on Monday. The surface low will follow
similar trends which means cold frontal passage will be quite
sluggish. In fact, the front looks to stall over our eastern zones
by Monday evening. While most of the kinematics will be weakening
on Monday, there is still a small chance that there will be enough
shear left to to produce isolated strong storms during at least
the first part of the day as low level moisture and instability
will still be present ahead of the front. PoPs will be in the
likely to categorical range Monday for most zones, tapering to
chance from Valdosta across the eastern Big Bend. Pops will then
taper down for the overnight, but remain in the slight to low end
chance range into Tuesday for all but our western zones, which
should be safely behind the front in the drier air. Temps will
remain well above normal this period with morning lows dropping
off a bit behind the front.

.Long Term [Tuesday Night Through Sunday]...
This period begins with an upper level ridge over the eastern
states and a trough out west. Some of the energy from the
western trough will eject eastward, but will dampen in time with
most energy staying north. At the surface, the stalled frontal
boundary will necessitate slight chance PoPs over our easternmost
zones into Wednesday. Surface high pressure will then ridge in
from the northeast and give us a brief dry period from Wednesday
night into midday Friday. Some models bring the next front into
our zones toward the weekend. However, there is still too much
uncertainty to go with more than slight to low end chance (20-30%)
PoPs for Friday night into Saturday. Temps will remain above
normal through the period.

.Aviation...

[Through 12z Monday] Showers and occasional thunderstorms will
affect DHN, ECP, TLH, and ABY off and on through the period as an
upper level trough affects the region. Farther to the east
around VLD, chances for convection will be lower. Ceilings will
likely generally be MVFR to IFR, except more VFR during the day
around VLD.

.Marine...
Winds will be at cautionary levels at times into Monday ahead of a
cold front, especially across the waters west of Apalachicola.
The frontal winds shift across the waters will be gradual through
Monday and Monday night with lighter winds expected in the
offshore flow behind it. A period of easterly winds will set up
from Wednesday through Thursday with a brief surge to cautionary
levels Tuesday night.

.Fire Weather...
Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...
Storm total rainfall amounts are expected to range from 2-4
inches across southeast Alabama and adjacent sections of the
Florida panhandle with lesser amounts the farther east one goes.
Current forecast amounts drop off to around 1 inch around Albany
and only a little over one-half inch for Tallahassee. Some
localized higher amounts are possible.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   86  73  85  65  84 /  40  20  70  20  20
Panama City   81  74  78  65  78 /  60  50  70  20  10
Dothan        81  71  78  60  80 / 100  80  70  10  10
Albany        84  72  81  61  79 /  70  40  80  20  20
Valdosta      86  72  86  66  83 /  40  20  50  30  30
Cross City    87  71  86  71  86 /  20  10  30  30  30
Apalachicola  81  74  80  64  79 /  40  30  70  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight FOR Coastal Bay-
     Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...NONE.

&&

UPDATE...BARRY
NEAR TERM...DVD
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...DVD
MARINE...WOOL
FIRE WEATHER...DVD
HYDROLOGY...DVD

In the hours before

Special weather statement, Nov 1, 11:59 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1159 AM EST SUN NOV 1 2015

GAZ146-159-011745-
BROOKS GA-COLQUITT GA-
1159 AM EST SUN NOV 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR COLQUITT COUNTY UNTIL 1245 PM
EST...

AT 1158 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOLIDGE...OR 11 MILES SOUTHWEST OF
MOULTRIE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOULTRIE...NORMAN PARK...RIVERSIDE...SCHLEY...FUNSTON...ELLENTON...
AUTREYVILLE...SPENCE AIRPORT...SOUTH MOULTRIE...CENTER HILL...
PINEBORO...COOL SPRING...MOULTRIE MUNICIPAL A/P...CROSLAND...BAY AND
MURPHY.

LAT...LON 3120 8351 3118 8354 3110 8357 3104 8374
      3104 8378 3103 8378 3103 8379 3104 8380
      3104 8400 3110 8400 3110 8401 3111 8400
      3115 8400 3133 8376 3132 8376 3132 8372
      3133 8371 3133 8362 3123 8351
TIME...MOT...LOC 1658Z 241DEG 34KT 3107 8394

JLF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

8.8 hours before the tornado, 66 km from the path. November 1, 2015.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 251 joules per kilogram, CIN -15, lifted condensation level 530 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-11-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 268 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
96 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 00:00Z

3.2 hours after it, 66 km from the path. November 2, 2015.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 752 joules per kilogram, CIN -2, lifted condensation level 639 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-11-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 131 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
1882 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.5
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Camilla (CXU), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tallahassee radar (KTLH), 66 km away, was scanning. The volume nearest the touchdown began at 20:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of November 1, 2015

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 14:43 PM ESTEF0Colquitt, GA0.025$7,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.